Medicines That Can Cause Bruises

Many prescription and non-prescription medicines may reduce your blood's ability to clot and cause bruising or bleeding under the skin. A few examples are:

  • Medicines (called blood thinners) that prevent blood clots. Also, taking a non-prescription medicine with a blood thinner may increase your risk of bruising and bleeding.
  • Medicines used to treat cancer.
  • Non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin and ibuprofen (for example, Advil or Motrin).
  • Steroids, such as prednisone.

If you have unexplained bruises and take one of the medicines listed above, have recently started taking a new medicine, or have increased a dose of a medicine:

  • Call the doctor who prescribed the medicine. He or she can determine whether you should stop taking the medicine or take a different one. An appointment may or may not be needed.
  • If you are taking non-prescription medicine, stop taking the medicine. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop taking the medicine

Current as ofSeptember 23, 2018

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
E. Gregory Thompson, MD - Internal Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
H. Michael O'Connor, MD, MMEd, FRCPC - Emergency Medicine

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: